California, 2008Tornado and Flash Flooding in California, January 23 to 25, 2008
January 23 to 25, 2008 · NWS LOX · 11 events in 5 counties and zones
A very powerful winter storm brough significant weather to Central and Southern California. This storm produced several inches of rainfall across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very powerful winter storm brough significant weather to Central and Southern California. This storm produced several inches of rainfall across the area. The intense rainfall produced areas of flash flooding across Ventura and Los Angeles counties, including a mud and debris flow near the Griffith Park burn area. The storm brought in a significant amounts of cold air which lowered snow levels to around 2500 feet at the height of the storm. Several inches of snowfall was reported between 2500 and 4000 feet while areas above 4000 feet received several feet of snowfall. This heavy snowfall closed Highway 33 in Ventura county as well as Interstate 5 through the Grapevine in Los Angeles county. Between 300 and 500 vehicles were stranded along Interstate 5 on Wednesday night, January 23rd. Near the Mountain High Ski Resort several avalanches occurred, killing 3 skiers. Unstable air associated with the strom system produced several reports of waterspouts west of Oxnard and Palos Verdes with one waterspout moving onshore across Point Mugu Naval Station, damaging a roof.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jan 23, 2:10 PM PST, 2 hours 50 minutes earlier.
Area forecast discussion, Jan 23, 2:10 PM PST, 2 hours 50 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
210 PM PST WED JAN 23 2008
.SHORT TERM (TODAY-SAT)...WET PATTERN FOR SO CAL THROUGH SUNDAY,
THOUGH TIMING THE INDIVIDUAL BANDS OF PRECIP WILL BE DIFFICULT TO
NEARLY IMPOSSIBLE AS CUTOFF LOWS MEANDER OFF THE CENTRAL CALIFORNIA
COAST. MODELS DONT TYPICALLY HANDLE THESE SITUATIONS TOO WELL AND
SINCE JUST SLIGHT ERRORS IN PLACEMENT OF THE LOWS WILL RESULT IN
LARGE VARIANCES IN PRECIP CONFIDENCE IN THE DETAILS OF THE FORECAST
WILL REMAIN LOW.
CURRENT SYSTEM HAS BEEN BRINGING MODERATE TO HEAVY RAIN FROM THE
WESTERN HALF OF VENTURA COUNTY THROUGH SBA AND SLO COUNTIES AS THE
MAIN RAIN BAND HAS STALLED. MEANWHILE VERY LITTLE RAIN HAS FALLEN SO
FAR IN LA COUNTY. THIS WILL CHANGE LATER THIS AFTERNOON AND EVENING
AS THE UPPER LOW CENTER MOVES INLAND IN RESPONSE TO YET ANOTHER LOW
DROPPING INTO THE TROF TNT AND THU. RAIN SHOULD TAPER OFF LATER
TONIGHT WITH JUST SCATTERED SHOWERS THROUGH MUCH OF THU. SNOW LEVELS
HAVE DROPPED TO UNDER 4000 FEET IN SBA COUNTY AND A SIMILAR DECREASE
IS EXPECTED IN VENTURA AND LA COUNTIES OVERNIGHT AS THE COLDER AIR
ARRIVES. SEVERAL INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS
THROUGH TONIGHT.
MODELS SHOWS ANOTHER IMPULSE ROTATING THROUGH LATE THU AND THU NIGHT
WITH GENERALLY LOWER PRECIP AMOUNTS THAN THE CURRENT SYSTEM.
HOWEVER, THERE WILL BE SOME GOOD INSTABILITY WITH IT AND ANY
THUNDERSTORMS THAT DO DEVELOP COULD DROP SOME BRIEF HEAVY RAIN,
PARTICULALY FROM SBA AND VTU COUNTIES. OROGRAPHICS WILL ALSO HELP
BOOST RAINFALL AMOUNTS ALONG SOUTH FACING SLOPES. HOWEVER, PWS ARE
PRETTY LOW, GENERALLY BETWEEN .50 AND .75 IN AND MODELS KEEP MOST OF
THE MOISTURE BELOW 10000 FT. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED WITH THIS SECOND SYSTEM, WELL HAVE TO EVALUATE THE
POTENTIAL FOR BURN AREA FLASH FLOODING DUE TO THE CONVECTIVE
POTENTIAL AND OROGRAPHIC EFFECTS. SNOW LEVELS WILL REMAIN BETWEEN
3500 AND 4000 FT. PRECIP SHOULD START TO TAPER OFF LATE THU NIGHT.
THINGS GET REALLY TRICKY FRI AND SAT AS THE NEXT UPPER LOW DROPS
INTO THE TROF. THE NAM AND GFS HAVE BEEN TRENDING FURTHER WEST WITH
THIS ONE, KEEPING THE BULK OF THE PRECIP WELL OFFSHORE UNTIL LATE
SAT AFTERNOON OR SAT NT. THE ECMWF IS CONSIDERABLY CLOSER TO THE
COAST AND WETTER, ESPECIALLY ON SAT. PRETTY MUCH IMPOSSIBLE TO SAY
AT THIS POINT WHICH OF THESE POLAR OPPOSITE SOLUTIONS IS CLOSER TO
REALITY. BUR REGARDLESS OF THAT, OCCASIONAL SHOWERS ARE EXPECTED FRI
AND SAT (MORE SO ON SAT) ASSOCIATED WITH GOOD WARM ADVECTION OUT
AHEAD OF THE LOW AND PERSISTENT SOUTHERLY FLOW HELPING THE
OROGRAPHIC EFFECTS. WITH THICKNESSES CLIMBING TO 552 SAT MORNING
LOOK FOR SNOW LEVELS TO RISE DRAMATICALLY FRIDAY THROUGH SATURDAY.
.LONG TERM (SAT NIGHT-WED)...WITH A MAJORITY OF THE MODEL RUNS
SLOWING THE ARRIVAL OF THE WEEKEND STORM, PRECIP CHANCES NOW LOOK
BETTER FOR SAT NIGHT AND SUN THAN THEY DID EARLIER. SNOW LEVELS WILL
BE DROPPING DRAMATICALLY AS THE COLD AIR FINALLY ARRIVES AND
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS. RAIN MAY BE
HEAVY ENOUGH TO CREATE SOME HYDRO PROBLEMS, ESPECIALLY FOR THE BURN
AREAS.
A DRYING TREND IS EXPECTED MON THROUGH WED, THOUGH THE CENTRAL COAST
MAY STILL BE AT RISK FOR SOME LIGHT SHOWERS MONDAY AND WED AS A
COUPLE WEAK IMPULSES MOVE THROUGH IN NORTHWEST FLOW.
&&
.AVIATION...23/1830Z...
RAIN ACTIVITY CONTINUES OVER ALL AIRFIELDS EXCEPT LA COUNTY...WHICH
SHOULD BEGIN TO SEE SOME RAIN STARTING AFTER 20Z TO 22Z. MOST OF THE
AIRPORT WILL RUN MVFR/VFR WILL CIGS ABOVE 025 AND VIS ABOVE
5SM...EXCEPT DURING BRIEF HEAVY RAINFALL UNDER THE STRONGER
CELLS...WITH CIGS NEAR 015 AND VIS NEAR 2SM. LLWS MAY BE A CONCERN
AT KOXR KLAX AND KSBA AT TIMES...BUT CONFIDENCE IS LOW TO WARRANT
MENTION. ONE THUNDERSTORM HAS ALREADY FORMED NEAR KSBA IN THE WAKE
OF THE CHANNEL ISLANDS. WOULD EXPECT ANOTHER ONE OR TWO TO FORM LIKE
THAT THROUGH THE EVENING. SIMILAR THUNDERSTORMS MAY AFFECT KLAX AND
KLGB IN THE WAKE OF CATALINA ISLAND...SOMETIME AFTER 23Z.
FOR KLAX...VFR WILL CONTINUE THROUGH MOST OF THE PERIOD...EXCEPT FOR
A PERIOD BETWEEN 23Z AND 02 OR 03Z WITH MVFR CATS DURING RAIN. VIS
MAY BRIEFLY DROP TO 2SM DURING A HEAVY SHOWER BETWEEN 22Z AND 04Z.
THUNDERSTORM MAY IMPACT AIRPORT BETWEEN 23Z AND ABOUT 06Z. WINDS
WILL REMAIN NEAR 12 KT THROUGH ABOUT 06Z. DIRECTIONS WILL REMAIN
EAST THROUGH ABOUT 20Z...BUT BEGIN TO SWING SOUTHERLY
THEREAFTER...AND MAY BECOME SOUTHWESTERLY BY 02 TO 04Z. MORE EAST
WINDS ARE POSSIBLE AFTER 12Z.
FOR KBUR...VFR CONDITIONS WILL BECOME MVFR AFTER 22Z OR SO. MAY
BRIEFLY REACH IFR DURING A HEAVY SHOWER BETWEEN 21Z AND 03Z. SE
WINDS NEAR 10 KT WILL CONTINUE THROUGH ABOUT 05Z.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).
&&
PUBLIC...WOFFORD
AVIATION...KITTELL
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 23, 6:00 AM PST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST WED JAN 23 2008
CAZ034>041-044>047-051>054-059-087-088-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST WED JAN 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
A LARGE PACIFIC STORM WILL BRING A MYRIAD OF HAZARDS TO THE AREA
TODAY. HEAVY SNOW IN THE MOUNTAINS AS WELL AS NEAR ZERO VISIBILITIES
IN SNOW AND BLOWING SNOW WILL MAKE MOUNTAIN TRAVEL TREACHEROUS.
HEAVY RAIN WILL CREATE FLOODING HAZARDS AS WELL AS SLICK HAZARDOUS
ROADWAYS. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS WHICH WILL
PRODUCE VERY HAZARDOUS LIGHTNING.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY
THE PACIFIC STORM WILL CONTINUE THROUGH SATURDAY NIGHT. HEAVY
RAIN...HEAVY SNOW...AND A SLIGHT CHANCE OF THUNDERSTORMS WILL MAKE
FOR HAZARDOUS TRAVEL. OUTDOOR ACTIVITIES WILL ALSO BE QUITE
HAZARDOUS. A THREAT OF FLASH FLOODING WILL CREATE A HAZARDOUS
ENVIRONMENT IN AND AROUND THE RECENT BURN AREAS.
SHOWER ACTIVITY WILL CONTINUE SUNDAY AND MONDAY AND WILL CREATE
LOCAL HAZARDS ESPECIALLY IN THE MOUNTAINS WHERE SNOW LEVELS WILL BE
LOW.
HAZARDOUS WEATHER IS NOT FORECAST TUESDAY.
* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *
* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *
* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
RORKE
Event by event
6 flash flood, 3 winter storm, 1 tornado, 1 avalanche. Local standard time, as filed.
Winter Storm, Santa Barbara County Mountains
- When
- January 23, 5:00 PM PST to January 24, 5:00 PM PST
- Where
- Santa Barbara County Mountains forecast zone
- Reported by
- Trained Spotter
Trained weather spotters reported 3-5 inches of snowfall at 1500 feet elevation near San Marcos Pass. Given the significant rainfall and associated low snow levels, elevations above 3000 feet in the Santa Barbara county mountains likely received 1-2 feet of new snowfall. Along with the snow, southerly winds between 20 and 40 mph with higher gusts produced areas of blowing snow and reduced visibilities.
Winter Storm, Ventura County Mountains
- When
- January 23, 5:00 PM PST to January 24, 5:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Trained Spotter
Trained weather spotters reported 6-12 inches of snowfall in the Lockwood Valley and Frazier Park areas. Given the significant rainfall and associated low snow levels, elevations above 5000 feet in the Ventura county mountains likely received up to 2 feet of new snowfall. Along with the snow, southerly winds between 20 and 40 mph with higher gusts produced areas of blowing snow and reduced visibilities. These winter storm conditions closed down Highway 33 through the mountains of Ventura county for several days.
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 23, 8:00 PM PST to January 24, 5:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Trained Spotter
Trained weather spotters reported significant snowfall in the mountains of Los Angeles county. Elevations between 2500 and 5000 feet received between 8 and 16 inches of snowfall while resort areas around 7000 feet received up to 4 feet of new snow. Along with the snow, southerly winds between 20 and 40 mph with higher gusts produced areas of blowing snow and reduced visibilities. These winter storm conditions closed down Interstate 5 through the Grapevine for over 36 hours with between 300 and 500 vehicles stranded along the highway.
Tornado, Ventura
- When
- January 24, 7:15 PM PST to 7:25 PM PST
- Where
- Ventura County, Pt Mugu Nas
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 5 yd
- Reported by
- Other Federal Agency
- Coordinates
- 34.120, -119.120
A weak tornado moved onshore across Point Mugu Naval Air Station. The short-lived tornado tore the roof off of one building on the base as well as knocked over several trash cans.
Flash Flood, Los Angeles
- When
- January 24, 10:36 PM PST to January 25, 1:00 AM PST
- Where
- Los Angeles County, 0.81 mi WNW of Bellflower to 1.07 mi ENE of Artesia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.873, -118.094
California Highway Patrol reported heavy rain and flash flooding near the community of Bellflower. Reports indicated over 2 feet of water flooded Interstate 605 in Bellflower.
Flash Flood, Los Angeles
- When
- January 25, 1:25 AM PST to 4:00 AM PST
- Where
- Los Angeles County, 4 mi W of Glendale to 1.15 mi W of West Glendale
- Cause
- Heavy Rain / Burn Area
- Reported by
- Other Federal Agency
- Coordinates
- 34.150, -118.320
The USGS reported flash flooding including mud and debris flows near the Griffith Park Burn Area. Mud and debris flows covered Observatory Road.
Flash Flood, Los Angeles
- When
- January 25, 5:44 AM PST to 7:00 AM PST
- Where
- Los Angeles County, (Bur)burbank to 2.05 mi NW of West Glendale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.180, -118.300
California Highway Patrol reported heavy rain and flash flooding near community of Burbank. Reports indicated significant flooding across Interstate 5 at Lincoln.
Flash Flood, Los Angeles
- When
- January 25, 6:12 AM PST to 8:00 AM PST
- Where
- Los Angeles County, 1.4 mi SSW of Studio City to 1.31 mi SSW of Studio City
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.132, -118.412
California Highway Patrol reported heavy rain and flash flooding south of Studio City in the foothills of the Santa Monica Mountains. Reports indicated flash flooding and mud flows completely blocking Coldwater Canyon Road at Mulholland Drive.
Flash Flood, Los Angeles
- When
- January 25, 7:57 AM PST to 9:00 AM PST
- Where
- Los Angeles County, Newhall to 1.31 mi SSE of Newhall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.380, -118.530
California Highway Patrol reported heavy rain and flash flooding near the community of Newhall. Reports indicated flash flooding along Interstate 5 which closed down several lanes for a couple of hours.
Flash Flood, Ventura
- When
- January 25, 7:58 AM PST to 9:00 AM PST
- Where
- Ventura County, 1.09 mi WSW of Moorpark to 0.89 mi SW of Moorpark
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.271, -118.896
California Highway Patrol reported heavy rain and flash flooding near the community of Moorpark. Reports indicated flash flooding along Tierra Rejada Drive at Hillside Drive.
Avalanche, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- January 25, 12:05 PM PST to 2:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Deaths
- 3 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
Several avalanches occurred near the Mountain High Ski Resort in the San Gabriel Mountains of Los Angeles county. Three male skiers died as a result of the avalanches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in California, January 23 to 25, 2008$150,000 · 1 event
- Winter Weather in Texas, January 23, 20082 injured · 17 events
- Winter Weather in South Dakota, January 23, 20085 events
- Winter Weather in Iowa, January 23, 20085 events
- Winter Storm in Michigan, January 23 to 24, 20085 events
- Blizzard and High Wind in Alaska, January 23 to 24, 200874 kt wind · 4 events
- Waterspouts in Eastern Pacific Coastal Waters, January 23 to 24, 20084 events
- Frost and Freeze in Oregon, January 23, 20082 events
- Funnel Cloud in Florida, January 23, 20081 event
- Lake-Effect Snow in Michigan, January 23 to 24, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 77848, 77849, 77851, 77843, 77855, 77857, 77858, 77861, 77863, 77865, 77834.